Florida, 2005

Hurricane in Florida, July 9 to 10, 2005

July 9 to 10, 2005 · NWS MOB · 6 events in 6 counties and zones

For the second time in less than a week, and the third time in two months, the area was threatened by a tropical event. Major Hurricane Dennis impacted portions of the area during the day and evening of July 10th.

The toll

Deaths
0
Injuries
0
Property damage
$1.5 billion
Crop damage
$300,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

For the second time in less than a week, and the third time in two months, the area was threatened by a tropical event. Major Hurricane Dennis impacted portions of the area during the day and evening of July 10th. The storm made landfall around 130 PM CST as a category three hurricane near Navarre Beach in Santa Rosa county. Dennis then moved north northwest across Santa Rosa and northeast Escambia county in Florida. The weakening storm then moved across the west part of Escambia, the south part of Monroe, the east part of Clarke and the northeast part of Choctaw counties in Alabama. Dennis had a very small eye and winds around the eyewall of the storm caused significant damage as the storm moved north. An aerial survey of the damage showed a five to ten mile wide area of destruction, with most of the damage east of the eye of the storm. As Dennis moved north into Alabama the damage diminished and was confined to a smaller area. A lot of the damage looked like a giant tornado, except the trees were all facing in the same general direction. Coastal counties across the area from Mobile to Destin were put under a Hurricane Watch at 300 PM CST on July 8, then a Hurricane Warning at 300 AM CST on July 9. An Inland Hurricane Warning was issued for most of the inland counties in Alabama at 436 PM CST on July 9. Parts of southeast Mississippi were added to the warning during the early morning hours of July 10. Most of the warnings were dropped at 900 PM CST on July 10 as Dennis weakened as it moved inland.Some of the wind reports from across northwest Florida on July 10 were as follows: Pensacola Regional Airport, sustained wind of 66 knots with peak gust of 81 knots. Pensacola Naval Air Station, sustained wind of 39 knots, peak gust 50 knots. Pensacola (WEAR-TV), peak gust 46 knots. Valpariaso (Eglin Air Force Base), sustained winds of 48 knots, peak gust of 72 knots. Destin airport, sustained winds of 49 knots, peak gust 64 knots. Crestview, sustained wind of 37 knots, peak gust 50 knots. Navarre, peak gust of 105 knots. Pensacola (near airport), peak gust 83 knots. Destin (near airport), peak gust 70 knots. Pace, peak gust 92 knots. Pensacola (southeast of airport), peak gust 88 knots. Some of the wind reports across southwest Alabama on July 10 were as follows: Mobile Regional Airport, sustained wind of 32 knots, peak gust of 42 knots. Dauphin Island, sustained wind at 42 knots, gust to 57 knots. Mobile Bay (USS Alabama), peak gust 67 knots. Some of the lowest sea level pressures recorded with Dennis on July 10 were as follows: Pensacola Regional Airport, 956.6 MB. Valpariaso (Eglin Air Force Base), 986.1 MB. Pensacola Naval Air Station, 976.6 MB. Mobile Bay (USS Alabama), 987.8 MB. Mobile Regional Airport, 990.5 MB. The highest 48 hour rainfall totals associated with Hurricane Dennis: In Florida: Pensacola (WEAR) 7.67 inches. Pace, 6.90 inches. Milton, 7.01 inches. Munson, 6.93 inches. Niceville, 5.15 inches. In Alabama: Bay Minette, 4.65 inches. Butler 4.36 inches.The highest storm tides from Dennis occurred at: Pensacola with 5.50 feet. Santa Rosa Sound with 5.00 feet. Destin with 4.60 feet. Perdido Pass with 4.10 feet. Pace with 3.5 feet. A storm survey measured 6-6.5 feet on Navarre Beach. Since the eye of Dennis was very small, the highest surge values were near and just to the right of the eye of the storm. Some higher surge values occurred well east of Destin before Dennis moved ashore.Major beach erosion occurred from Pensacola Beach to east of Destin. Minor beach erosion occurred from Dauphin Island to Orange Beach. Major flash flooding occurred along and east of the center of Dennis during the afternoon and evening of July 10 across northwest Florida and southwest Alabama. As Dennis moved inland, tornado like damage occurred near the eyewall of storm. Almost every structure located on Navarre Beach suffered some kind of damage. The structures that were located on the beach front all suffered damage. The Air Force bases at Eglin and Hurlburt reported over a half billion dollars in damage from Dennis. Almost 200 homes in northwest Florida reported major damage. Part of U. S. Highway 98 between Fort Walton Beach and Destin in Okaloosa county were again washed out by high water. The west bound lanes were damaged by the surge but the east bound lanes were okay. It was also estimated that most of this years cotton crop in northwest Florida was damaged.No direct deaths were reported with Dennis, but three indirect deaths were reported. Two died from Carbon Monoxide poisoning in Escambia county Florida and one from electrocution in Escambia county Alabama. All of the deaths were related to the improper use of emergency generators.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 8, 5:20 PM CST, 9 hours 40 minutes earlier.

Area forecast discussion, Jul 8, 5:20 PM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATE TO ADJUST WIND FCST
NATIONAL WEATHER SERVICE MOBILE AL
620 PM CDT FRI JUL 8 2005

.UPDATE...JUST ISSUED A QUICK UPDATE TO THE ZONE FCST TO ADJUST WIND
SPEEDS IN BETTER AGREEMENT WITH THE VERY LATEST WIND GRID FCST FROM
NHC.  WITH THIS NEWER INFORMATION...WIND SPEEDS WERE SLIGHTLY LOWER
OVER WESTERN ZONES...WITH NOT MUCH CHANGE OVER THE EASTERN HALF OF
THE FCST AREA.

12/SHEPHERD

&&

.SYNOPSIS...FOR THE CURRENT FORECAST...MAIN FOCUS IS IN THE SHORT
TERM...WITH THE PASSING OF DENNIS...CURRENTLY MOVING OVER CUBA.
LOOKING AT THE CURRENT ANALYSIS...UPPER RIDGE WAS IN PLACE OVER THE
ROCKIES INTO MX...CONNECTING WITH HIGH PRESSURE OVER THE WESTERN
ATLANTIC. MEAN SHORTWAVE TROUGH STRETCHED SOUTHWESTWARD FROM UPPER
SYSTEM OVER THE GREAT LAKES. IN THE LOWER LEVELS OF THE
ATMOSPHERE...HIGH PRESSURE STRETCHED FROM THE GREAT LAKES TO THE
WESTERN GULF OF MEXICO...WITH A SURFACE LOW OFF THE MID-ATLANTIC
SEABOARD...AND OF COURSE...DENNIS MOVING OVER CUBA.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...SHORT TERM DOMINATED BY THE
PASSING OF DENNIS OVER THE AREA SUNDAY INTO MONDAY. NHC FORECAST AS
OF THIS WRITING HAS THE CENTRE COMING ONSHORE LATE SUNDAY AFTERNOON
NEAR PNS. SOME 18Z NHC GUIDANCE TRICKLING IN...AND WHEN COMBINED
WITH A MORE EASTWARD PATH OF THE 12Z GFS...MAY SWAY THE TRACK
EASTWARD A BIT...BUT STILL EXPECTING LANDFALL ALONG THE NORTHWEST
FLORIDA PANHANDLE/ALABAMA GULF COAST...SOMEWHERE. ETA FORECAST OUT
IN LEFT FIELD (THOUGH STILL IN THE FORECAST CONE OF UNCERTAINTY)...
SO OF NO HELP. MEDIUM RANGE MODEL SOLUTIONS RANGE FROM THE MOUTH OF
THE MISSISSIPPI R. TO DESTIN...SO LOOKS LIKE WE ARENT GOING TO GET
AWAY FROM THE EFFECTS OF DENNIS. THE REASON FOR THE UNCERTAINTY IS A
COMBINATION OF WOBBLING STRENGTH OF UPPER RIDGE OVER THE WESTERN
ATLANTIC...UPPER TROUGH STRETCHING FROM SHORTWAVE SYSTEM OVER THE
GREAT LAKES REGION...AND ANY EFFECTS RESULTING FROM DENNIS PASSAGE
OVER CUBA.

A COASTAL FLOOD WATCH IS ALREADY IN EFFECT...WITH A FLASH FLOOD
WATCH LIKELY TO BE ISSUED LATER WITH THIS PACKAGE. THE AREA WILL
LIKELY COME UNDER A WATCH THIS EVENING...WITH THE 10PM NHC UPDATE.

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...LITTLE CHANGE FROM
INHERITED FORECASTER OTHER THAN TO CLEAN THINGS UP A BIT. DENNIS
GETS RAPIDLY ABSORBED BY UPPER TROUGH SWINGING INTO THE TENN RIVER
VALLEY MONDAY NIGHT INTO TUESDAY...WITH TROUGH SWINGING SLOWLY
SOUTHEAST TO ACROSS THE SOUTHEASTERN CONUS BY FRIDAY.

&&

.MARINE...LIGHT WINDS COME TO AN END THIS EVENING...BECOMING
NORTHEAST AND INCREASING TO AROUND 15 KNOTS AS DENNIS CONTINUES
ACROSS CUBA AND EMERGES IN THE GULF.  THE REMAINDER OF THE FORECAST
IS IS BASED UPON THE LATEST TRACK FROM TPC FOR DENNIS WITH WINDS AND
SEAS INCREASING ON SUNDAY THEN SUBSIDING SUNDAY NIGHT THROUGH
WEDNESDAY AS DENNIS MOVES AWAY FROM THE AREA.  WILL PLAN ON ISSUING
A SMALL CRAFT ADVISORY FOR THE AREA FOR INCREASING WINDS ON
SATURDAY...BUT THIS MAY BE TRUMPED BY A WATCH AT ISSUANCE TIME. /29

&&

.FIRE WEATHER...LIGHT...MOIST BOUNDARY LAYER FLOW WILL TRANSITION TO
STRONG MOIST FLOW AS HURRICANE DENNIS APPROACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  93  75  85  74 /  10  30  50 100  60
PENSACOLA   76  92  77  83  76 /  10  40  60 100  60
DESTIN      77  91  77  82  80 /  10  50  60 100  60
EVERGREEN   69  91  74  85  73 /  10  40  50 100  70
WAYNESBORO  69  93  74  85  72 /  10  20  50  90  70
CAMDEN      69  95  74  85  72 /  10  30  50  80  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HURRICANE WATCH ALZ063-064
     FLASH FLOOD WATCH INTO MONDAY ALZ051>064.
FL...HURRICANE WATCH FLZ002-004-006
     FLASH FLOOD WATCH INTO MONDAY FLZ001>006.
MS...FLASH FLOOD WATCH INTO MONDAY MSZ067-075-076-078-079.

&&

16/29
MILLER/EVERSOLE
Hazardous weather outlook, Jul 8, 5:00 AM CST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT FRI JUL 8 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-081700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...REST OF TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE LATEST OFFICIAL NATIONAL WEATHER SERVICE FORECAST HAS THE CENTER
OF HURRICANE DENNIS MOVING INTO THE SOUTHEAST GULF OF MEXICO THIS
AFTERNOON OR THIS EVENING...AND INTO THE NORTH CENTRAL GULF OF MEXICO
SATURDAY EVENING OR EARLY SUNDAY MORNING. NORTHEAST WINDS WILL
INCREASE ON SATURDAY AS THE HURRICANE APPROACHES FROM THE SOUTHEAST.
LARGE SWELLS IN ADVANCE OF THE SYSTEM WILL IMPACT THE BEACHES OF
ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE ON SATURDAY. THIS IS
EXPECTED TO LEAD TO AN INCREASE IN DANGEROUS RIP CURRENTS AND BEACH
EROSION OVER THE WEEKEND.

BASED ON THE LATEST OFFICIAL FORECAST TRACK...TROPICAL STORM FORCE
WINDS...IN ADVANCE OF DENNIS...COULD BEGIN AFFECTING THE OFFSHORE
GULF WATERS AS SOON AS SATURDAY AFTERNOON. THE BEACHES OF SOUTHWEST
ALABAMA AND NORTHWEST FLORIDA COULD SEE TROPICAL STORM FORCE WINDS
MOVING ONSHORE AS EARLY AS 4 AM SUNDAY. HURRICANE CONDITIONS ARE
POSSIBLE OVER THE OUTLOOK AREA ON SUNDAY. HEAVY RAINFALL WILL LIKELY
ACCOMPANY HURRICANE DENNIS...AND RESULT IN EXCEPTIONAL RUNOFF AS THE
GROUND REMAINS NEARLY SATURATED FROM TROPICAL STORM CINDY.

IF THE FORECAST TRACK REMAINS CONSISTENT...EVACUATIONS MAY BE NEEDED
BY EARLY THIS WEEKEND. PRELIMINARY PREPARATIONS SHOULD BE UNDERWAY
AT THIS TIME...AND EMERGENCY ACTION PLANS SHOULD BE INITIATED.

THERE IS A POTENTIAL FOR DENNIS MAKING LANDFALL AS A CATEGORY 3
HURRICANE ALONG THE CENTRAL GULF COAST ON SUNDAY. CONDITIONS COULD BE
SIMILAR TO THOSE IN HURRICANE IVAN.

AS WITH ANY HURRICANE FORECAST TRACK...FUTURE CHANGES TO THE OFFICIAL
FORECAST TRACK...TIMING...AND INTENSITY OF HURRICANE DENNIS CAN BE
EXPECTED AS NEW DATA BECOMES AVAILABLE.

CONTINUE TO MONITOR THE LATEST HURRICANE ADVISORIES AND FORECASTS
FROM THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT HAS ALREADY BEGUN OVER THE
OUTLOOK AREA...AND IS EXPECTED TO REMAIN NECESSARY THROUGH EARLY
NEXT WEEK.

ACTIVATION OF THE NWS STORM SPOTTER NETWORK MAY BECOME NECESSARY
SOMETIME DURING THE DAY ON SATURDAY.

Event by event

6 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), Coastal Escambia

When
July 9, 3:00 AM CST to July 10, 9:00 PM CST
Where
Coastal Escambia forecast zone
Property damage
$1.5 billion
Crop damage
$300,000
Reported by
EMERGENCY MANAGER

Hurricane (Typhoon), Inland Escambia

When
July 9, 3:00 AM CST to July 10, 9:00 PM CST
Where
Inland Escambia forecast zone
Reported by
EMERGENCY MANAGER

Hurricane (Typhoon), Coastal Okaloosa

When
July 9, 3:00 AM CST to July 10, 9:00 PM CST
Where
Coastal Okaloosa forecast zone
Reported by
EMERGENCY MANAGER

Hurricane (Typhoon), Inland Okaloosa

When
July 9, 3:00 AM CST to July 10, 9:00 PM CST
Where
Inland Okaloosa forecast zone
Reported by
EMERGENCY MANAGER

Hurricane (Typhoon), Coastal Santa Rosa

When
July 9, 3:00 AM CST to July 10, 9:00 PM CST
Where
Coastal Santa Rosa forecast zone
Reported by
EMERGENCY MANAGER

Hurricane (Typhoon), Inland Santa Rosa

When
July 9, 3:00 AM CST to July 10, 9:00 PM CST
Where
Inland Santa Rosa forecast zone
Reported by
EMERGENCY MANAGER

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463838, 5463839, 5463840, 5463841, 5463842, 5463843.